Georgia, 2008Strong Wind in Georgia, August 22, 2008
August 22, 2008 · NWS FFC · 2 events in 2 counties and zones
As tropical storm Fay began its west track across north Flordia, the outer most rain bands and general circulation brought strong gusty winds to the southern parts of central Georgia. Here are some of the impacts of this first day's impact of tropical storm Fay on the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As tropical storm Fay began its west track across north Flordia, the outer most rain bands and general circulation brought strong gusty winds to the southern parts of central Georgia. Here are some of the impacts of this first day's impact of tropical storm Fay on the area.
The Toombs County 911 Center reported that three trees were blown down by strong winds associated with the northern outer rain bands associated with Tropical Storm Fay. Two trees were also blown down in Emanuel county as well.
The Emanuel County 911 Center reported that two trees were blown down by strong winds associated with the outer rain bands of tropical storm Fay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 7:00 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 7:00 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 AM EDT FRI AUG 22 2008
.UPDATE...
OVERLOOKED EARLIER...BUT ADVERTISED WIND SPEEDS ACROSS CENTRAL PARTS
OF THE CWA WARRANT A WIND ADVISORY. WILL INCLUDE ALL AREAS SOUTH
OF AN ATL-AGS LINE IN A WIND ADVISORY THROUGH SAT EVENING AS T.S.
FAY TRACKS VERY SLOWLY WEST ACROSS N GL. CONDITIONS WILL BE
MARGINAL IN THE N END...BUT FEEL CONFIDENT THAT ATL WILL MEET
CRITERIA. CONDITIONS IN SOUTHERN AREAS DO NOT MEET TROPICAL STORM
WIND WARNING CONDITION.
&&
.PREV DISCUSSION... /ISSUED 517 AM EDT FRI AUG 22 2008/
SHORT TERM /TODAY THROUGH SUNDAY/...
MAIN CONCERN FOR THE SHORT TERM...AND LONG TERM FOR THAT
MATTER...WILL CONTINUE TO BE T.S. FAY. ITS EFFECTS...EITHER AS A
TROPICAL STORM...DEPRESSION...OR REMNANT LOW WILL AFFECT THE
N/CENTRAL GA WEATHER FOR DAYS TO COME. THE DEGREE OF WHICH...AS HAS
BEEN THE CASE FOR AT LEAST A WEEK NOW...DEPENDS ON WHICH MODEL IS
CHOSEN. FAY IS CURRENTLY ON A VERY SLOW WESTWARD TRACK NEAR JAX.
LOOKING AT THE SATELLITE AND RADAR LOOPS...IT HAS REALLY MOVED VERY
LITTLE DURING THE LAST SEVERAL HOURS. THE GFS PAINTS A VERY OMINOUS
PICTURE FOR OUR CWA MOVING FAY WEST UNDER A MID-ATLANTIC RIDGE
ACROSS THE FL PANHANDLE...THEN WNW INTO S AL TO NEAR MEI...THEN
STALLING THE SYSTEM AND TRACKING BACK ACROSS CENTRAL AL AND INTO N
GA BY EARLY NEXT WEEK AS THE UPPER RIDGE WEAKENS AND A TROUGH SWEEPS
INTO THE MIDWEST. THIS PATH WOULD RESULT IN HEAVY FEEDER BANDS BEING
DRUG ACROSS THE SW HALF OF THE CWA LATER TODAY AND ESPECIALLY OVER
THE WEEKEND...THEN THE CORE RAIN COMING BACK OVER US MON-TUE.
NEEDLESS TO SAY THIS WOULD RESULT IN SEVERAL INCHES OF
RAIN...ESPECIALLY THE SW HALF OF THE CWA...AND FLOODING WOULD BE A
MAJOR CONCERN...ESPECIALLY BY EARLY NEXT WEEK. HPC 1-5 DAY PCPN
SHOWS UP TO 8 INCHES POSSIBLE IN STEWART COUNTY...WITH UP TO 5
INCHES NEAR CSG. ON THE OTHER HAND...THE NAM IS DRIER AND KEEPS THE
TRACK OF FAY CLOSER TO THE GULF COAST AND CONTINUES IT ON A WESTWARD
TRACK TO NEAR NEW. THE UKMET IS SIMILAR TO THE NAM...AND THE ECMWF
IS IN BETWEEN...BUT CLOSER TO THE GFS TRACK. THE GFDL ALSO SHOWS FAY
CONTINUING ON A WESTWARD TRACK WELL INTO LA. MORE ON THE EXTENDED
PATH PROJECTIONS BELOW.
FOR NOW...DEFER TO THE OFFICIAL TPC TRACK...WHICH KEEPS IT MOVING
WEST NEXT 3 DAYS INTO S AL/S MS. THIS IS GENERALLY CONSISTENT WITH
OVERALL MODEL TRACK GUIDANCE FOR THE NEXT 48-72 HOURS. HOWEVER...GFS
POPS HAD TO BE ADJUSTED DOWNWARD GREATLY TO COME INTO LINE WITH
NEIGHBORING OFFICES. OUTER FEEDER BANDS SHOULD AFFECT THE SOUTHERN
PARTS OF THE CWA...ESPECIALLY DURING AFTERNOON HEATING WHEN SUCH
TYPICALLY BECOME MORE ACTIVE. HAVE MENTIONED RW+ WITH ISOLD TSRA.
RAINFALL TODAY SHOULD BE SPOTTY ENOUGH AND WITH DRY CONDITIONS
RECENTLY...AND CONSIDERING THE AREA AFFECTED WHERE FFG VALUES ARE
THE HIGHEST...TO NOT REQUIRE ANY FLOOD WATCHES YET. RAINFALL SHOULD
GENERALLY BE 1 INCH OR LESS TODAY. GREATER CONCERNS FOR FLOODING MAY
ARISE IN OUR SW COUNTIES SAT AS FAY CONTINUES MOVING WEST. WILL HOLD
OFF FOR NOW ON ISSUING ANY FLOOD WATCH...BUT FEEL CONFIDENT THAT ONE
WILL BE NEEDED FOR OUR SW COUNTIES WITHIN THE NEXT COUPLE DAY OR SO
GIVEN HPC QPF PROJECTIONS FOR THAT AREA. FURTHER NORTH...JUST
ISOLD-SCT LIGHT SHOWERS DURING THE HEAT OF THE DAY AS FAR NORTH AS
ATL...BUT NOT MUCH OF ANYTHING NORTH OF THAT. THE AIR MASS SHOULD BE
TOO STABLE FOR TSRA IN N GA TODAY.
ONE CONCERN FOR OUR SC/SE COUNTIES TODAY...INCREASINGLY IN THE OUTER
FEEDER BANDS...ISOLD TORNADOES CANNOT BE RULED OUT. NOTE...SPC HAS
OUTLOOKED OUR FAR SE COUNTIES FOR ISOLD TOR TODAY. I FEEL CONFIDENT
THAT THIS THREAT WILL SPREAD FURTHER WEST INTO OUR SC/SW COUNTIES BY
SAT AFTERNOON AND WOULD EXPECT THOSE AREAS TO BE OUTLOOKED FOR SAT.
FOR WINDS...THE GFS POPULATED WINDS MATCH WELL WITH TAE/JAX...WHO
USED TCM...AND LOOK VERY REASONABLE. THE TCM WINDS REMAIN SOUTH OF
OUR CWA GIVEN THE CURRENT PROJECTED TRACK.
TEMPS WILL REMAIN VERY TROPICAL WITH WARM...MUGGY NIGHTS AND MILD
DAYS. EXTENSIVE CLOUD COVER WILL HOLD MANY AREAS OF CENTRAL GA AT OR
BELOW 80...JUST AS IT DID THU. THE WARMEST AREAS WILL REMAIN NEAR
THE TN BORDER WHERE CLOUDS WILL BE THE THINEST AND FURTHEST AWAY
FROM FAY. HAVE GONE ABOVE GUIDANCE TEMPS FOR LOWS THROUGHOUT...AND
CLOSER TO MAV MOS FOR HIGHS.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS NOTED ABOVE...GFS TRACK OF FAY...STALLING NEAR MEI...AND THEN
TRACKING BACK ACROSS N AL/GA EARLY NEXT WEEK...WOULD BRING ABOUT
MAJOR FLOODING CONCERNS FOR THE WEST AND NORTH PARTS OF THE CWA.
HOWEVER...AS RELIABLE AS THE GFS IS WITH TROPICAL SYSTEMS...THIS
TRACK
IS GREATLY HINGED ON FAY BEING PICKED UP AS A SHORT WAVE AND
ASSOCIATED FRONT MOVES THROUGH THE MIDWEST AND THE UPPER RIDGE OVER
THE MID-ATLANTIC BREAKS DOWN. I AM NOT CONFIDENT THAT THIS WILL
OCCUR AND FAY WILL BE PICKED UP IN THIS SYSTEM AS THE GFS INDICATES.
A BUILDING WEST-EAST RIDGE FROM KS-MO SHOULD BLOCK THE SOUTHWARD
EXTENT OF THE TROUGH AND FRONT AND NOT ALLOW FAY TO BE PICKED UP.
ONCE THIS GOES BY...A LARGE SFC HIGH SPREADS INTO THEM MIDWEST...AND
THAT WOULD MOST CERTAINLY KEEP FAY ON A WESTWARD TRACK. THUS...THE
GFDL/NAM SOLUTION OF MOVING FAY INTO LA APPEAR REASONABLE. THE
FURTHER WEST THE SYSTEM GOES...THE LESS SIGNIFICANT IMPACT IT WILL
HAVE ON GA AT THAT POINT. THUS...FOR NOW...DO NOT PLAN TO GO WILD
WITH POPS AND HEAVY RAIN IN THE EXTENDED AS THE GFS WOULD SUGGEST
UNTIL WE HAVE A BETTER HANDLE ON THE EXACT TRACK OF FAY. WILL KEEP
GOOD CHANCE POPS GOING MOST DAYS AS TROPICAL MOISTURE WILL BE DEEPLY
ENTRENCHED ACROSS THE AREA REGARDLESS OF THE ACTUAL TRACK OF FAY.
THERE IS LITTLE INDICATION THAT THE AIR MASS WILL CHANGE.
TOWARD THE LATER PERIODS OF THE EXTENDED...AN UPPER RIDGE WILL BEGIN
TO BUILD OVER THE TENNESSEE VALLEY AND SE. A WEAK FRONT ATTEMPTS TO
MOVE INTO THE AREA FRI AND WITH MOISTURE LEFT FROM FAY WOULD EXPECT
SHRA/TSRA TO ACCOMPANY THE FRONT...ALTHOUGH DYNAMICS ARE NIL.
TEMPERATURES SHOULD BEGIN TO WARM AS SUNSHINE INCREASES AND THE
UPPER RIDGE BUILDS OVER THE AREA. OUTSIDE OF TROPICAL
ACTIVITY...DIURNAL CONVECTION BECOMES LESS LIKELY AS WE MOVE TOWARD
SEPTEMBER BECAUSE OF WARM TEMPS ALOFT AND OVERALL A MORE STABLE
ENVIRONMENT. THIS IS INDEED WHAT THE MODELS ARE SHOWING AS WE MOVE
INTO NEXT WEEKEND.
AVIATION...
MVFR CLOUDS ASSOCIATED WITH FAY SPREADING INTO PORTIONS OF CENTRAL
GEORGIA EARLY THIS MORNING AND EXPECT THIS TREND TO CONTINUE WITH LOW
CLOUDS SPREADING INTO NORTHERN TAF SECTIONS BY DAY BREAK. WITH
FEEDER BANDS ASSOCIATED WITH FAY...LOOK FOR LITTLE CHANGE IN MVFR
CONDITIONS THROUGH OUT THE PERIOD AND WILL GENERALLY KEEP CIGS IN
THE 25 TO 35 HUNDRED RANGE. VSBY GENERALLY 6+...EXCEPT POSSIBLY
LOWERING INTO THE 3 TO 5 MILE RANGE IN RAIN...LESS THAN 3 IN HEAVY
RAIN OR TSTORMS. VCSH MOST SITES THIS MORNING BUT WILL INDICATE
PREDOMINATE RAIN WITH VCTS AT CSG AND MCN AFTER 18Z. BREEZY
CONDITIONS TODAY INTO TONIGHT WITH CWA SQUEEZED BETWEEN FAY AND
SURFACE HIGH CENTERED OVER THE NORTHEAST U.S. WIND GUSTS TO 30 KTS
SEEM REASONABLE.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 86 73 84 73 85 / 20 20 20 20 20
ATLANTA 83 73 80 73 83 / 20 20 40 40 40
BLAIRSVILLE 80 68 82 68 78 / 10 10 20 20 30
CARTERSVILLE 87 72 83 72 83 / 20 20 30 30 40
COLUMBUS 84 75 78 75 83 / 50 60 100 90 70
GAINESVILLE 85 73 82 73 84 / 10 10 20 20 30
MACON 82 75 79 75 84 / 60 60 50 50 50
ROME 89 70 85 71 84 / 10 10 30 30 40
PEACHTREE CITY 82 73 79 73 82 / 30 30 50 40 50
VIDALIA 82 75 82 74 84 / 90 90 60 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM EDT SATURDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...
CLAYTON...COWETA...CRAWFORD...CRISP...DODGE...DOOLY...DOUGLAS...
EMANUEL...FAYETTE...GLASCOCK...GREENE...HANCOCK...HARRIS...
HEARD...HENRY...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...PEACH...PIKE...
PULASKI...PUTNAM...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKINSON.
&&
19
Hazardous weather outlook, Aug 22, 5:04 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT FRI AUG 22 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT FRI AUG 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS CENTRAL GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS PORTIONS OF EAST CENTRAL GEORGIA THIS AFTERNOON AND
EVENING. GUSTY WINDS ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF
NORTH GEORGIA TODAY AND TONIGHT.
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE NEW ENGLAND COAST WILL CONTINUE TO
NOSE INTO NORTH GEORGIA THOUGH TONIGHT AS TROPICAL STORM FAY
TRACKS SLOWLY WESTWARD ACROSS NORTH FLORIDA.
.PRIMARY HAZARDS...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE PRIMARY HAZARDS
ASSOCIATED WITH ANY SEVERE STORMS THAT DEVELOP. THE BEST CHANCE FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE EAST OF A ROCHELLE TO SWAINSBORO
LINE THIS AFTERNOON AND EVENING. PRIMARY HAZARDS ASSOCIATED WITH
THUNDERSTORMS ACROSS THE REST OF CENTRAL GEORGIA WILL BE LIGHTNING
AND HEAVY RAIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF A
COLUMBUS TO WARRENTON LINE THIS AFTERNOON AND EVENING.
.OTHER HAZARDS...
WITH HIGH PRESSURE CENTERED OVER NEW ENGLAND AND TROPICAL STORM FAY
DRIFTING ACROSS NORTH FLORIDA...BREEZY CONDITIONS ARE EXPECTED TO
DEVELOP ACROSS NORTH AND CENTRAL GEORGIA TODAY AND CONTINUE
THROUGH TONIGHT. EAST WINDS 20 TO 30 MPH ARE POSSIBLE MAINLY
SOUTH OF A CARROLTON TO ATLANTA TO WARRENTON LINE.
.DISCUSSION...
TROPICAL STORM FAY IS EXPECTED TO CONTINUE DRIFTING WESTWARD ACROSS
NORTHERN FLORIDA THROUGH TONIGHT. RAIN BANDS ASSOCIATED WITH FAY
WILL ROTATE ACROSS NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.
EMBEDDED THUNDERSTORMS IN THE RAIN BANDS ARE EXPECTED TO AFFECT
PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING. CAPE
VALUES WILL REMAIN LOW...GENERALLY AROUND 500...BUT MODERATE TO
STRONG SHEAR AND HELICITY...COMBINED WITH A TROPICAL AIRMASS MAY
BE SUFFICIENT FOR ISOLATED TORNADOES TO DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...AS FAY MEANDERS ACROSS
THE SOUTHEAST U.S.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS CENTRAL GEORGIA THIS AFTERNOON.
Strong Wind, Toombs
- When
- August 22, 9:40 AM EST to 10:04 AM EST
- Where
- Toombs forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
The Toombs County 911 Center reported that three trees were blown down by strong winds associated with the northern outer rain bands associated with Tropical Storm Fay. Two trees were also blown down in Emanuel county as well.
The Emanuel County 911 Center reported that two trees were blown down by strong winds associated with the outer rain bands of tropical storm Fay.
Strong Wind, Emanuel
- When
- August 22, 10:25 AM EST to 10:35 AM EST
- Where
- Emanuel forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
The Toombs County 911 Center reported that three trees were blown down by strong winds associated with the northern outer rain bands associated with Tropical Storm Fay. Two trees were also blown down in Emanuel county as well.
The Emanuel County 911 Center reported that two trees were blown down by strong winds associated with the outer rain bands of tropical storm Fay.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 22 to 25, 20083 deaths · $50 million · 18 events
- Tropical Storm in Georgia, August 22 to 24, 20081 death · $13 million · 26 events
- Hail in Minnesota, August 22, 2008$100,000 · 0.88 in hail · 1 event
- Hail and Damaging Winds in Louisiana, August 22, 2008$30,000 · 55 kt wind · 7 events
- Tornado in Florida, August 22, 2008$30,000 · EF0 · 1 event
- Flash Flooding and Lightning Strike in Texas, August 22, 2008$16,000 · 3 events
- Dense Fog in Missouri, August 22 to 23, 200811 events
- Lightning Strike in Georgia, August 22, 2008$15,000 · 1 event
- Dense Fog in Illinois, August 22 to 23, 20086 events
- High Wind in North Dakota, August 22, 20082 events
- High Wind in South Dakota, August 22, 200850 kt wind · 2 events
- Heavy Rain in Missouri, August 22, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134368, 134367.